Pennsylvania, 2023

Flash Flooding and Damaging Winds in Pennsylvania, July 15 to 16, 2023

July 15 to 16, 2023 · NWS CTP · 6 events in 3 counties and zones

A cluster of showers and storms pushed into south-central Pennsylvania from the southwest during the evening of July 15, 2023. Additional showers and storms developed farther to the northeast from the middle Susquehanna Valley northeastward into the Endless Mountains region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A cluster of showers and storms pushed into south-central Pennsylvania from the southwest during the evening of July 15, 2023. Additional showers and storms developed farther to the northeast from the middle Susquehanna Valley northeastward into the Endless Mountains region. Sporadic wind damage was observed with both areas of storms, and the northeastern area of storms began training which led to flash flooding in portions of Lycoming County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 15, 6:44 PM EST, 32 minutes earlier.

Area forecast discussion, Jul 15, 6:44 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service State College PA
744 PM EDT Sat Jul 15 2023

.SYNOPSIS...
The upper low over central Canada will wobble south into the
Upper Great Lakes on Sunday. Several rounds of showers and
thunderstorms will occur over the next several days, with some
heavy rain and isolated damaging wind gusts possible. Wildfire
smoke will make its return on Sunday and Monday as hazy, hot,
and humid weather sticks around until some relief arrives
behind a cold front on Wednesday.

&&

.NEAR TERM /THROUGH SUNDAY/...
730 pm update... We've gone ahead and hoisted a Flood Watch
until 4 am for areas generally south of I-80 and east of I-99.

As forced lift, via an approaching upper trough and increasing
diffluence aloft, increases this evening, the coverage of
showers and storms should increase. Observed trends and near-
term model guidance is in good agreement that most of the watch
area should see precipitable water values surge to 2"+, with
warm cloud depths of 3-4 km. Thus, any repeat development would
pose an excessive rain risk, particularly where heavy rain
occurred late this afternoon and/or in more urbanized
watersheds. One thing that may help us is elevated 1-3 hour FFG
values (2.5-3.5") over parts of the south-central mountains and
the Lower Susquehanna Valley. We'll certainly watch trends
closely this evening.

Previous discussion... Radar and satellite are fairly quiet as
of 2PM owing to the persistence of dense fog well into the
morning in the valleys of Central PA and a lack of much forcing
in the area. High clouds are beginning to stream in ahead of a
weather system that is currently producing showers and
thunderstorms across eastern KY, southeast OH, and western WV.
Instability in Pennsylvania is maximized in the southeast toward
Philadelphia where 3000+ J/kg of surface-based CAPE has
produced a few sub- severe storms.

High-resolution guidance continues to point to a lull in
convective activity for most of the day until better forcing
arrives from the west. A few showers/storms cannot be ruled out
this afternoon, but effective bulk shear around 30kt or less
should preclude much storm organization. With mostly sunny skies
expected to persist, high temperatures are on track to get into
the mid 80s to low 90s across the region with heat index values
topping out in the upper 90s in the south central mountains and
Lower Susquehanna Valley.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
The main cluster of storms should be infringing on the Laurel
Highlands and northwest mountains by 7 or 8PM and some
development is possible out ahead of the main batch of storms. PWAT
does reach 2" in the SE late today per latest HREF mean values,
where the risk of heavy rain is highest based on the latest
Slight Risk area drawn by WPC. Storm motions should be
generally W-E or slightly N of E and FFG is lowest in the
middle and upper Susq. Have decided not to issue a Flood Watch
as heaviest rainfall per latest HREF is over areas with
relatively higher flash flood guidance and the region of
expected heaviest rain has largely shifted east of the area.
Storm total rainfall should be generally less than 1 inch but
locally higher amounts of 2" or more are possible.

Storms - perhaps in multiple rounds - are expected to race
across Central PA this evening before eventually clustering
over the SE close to the old boundary and along the gradient of
1.75-2" PWAT which will be working northward. Forcing swings by
during the middle of the night, clearing out the west of any
showers/storms there in the evening, and eventually pushing most
of the the storms out of the Susq Valley and to the east of the
CWA before sunrise. SPC MRGL risk is drawn over most of the
area, mainly for wind, but a small risk of hail and tornadoes is
painted for the Alleghenies/NW as the shear will be better
there. It will likely be foggy again tonight, esp if clearing
becomes complete in areas (W). Lows will be the mildest in
awhile ranging from the mid 70s in the northwest to the mid 70s
in the southeast.

With the front parked across eastern PA on Sunday, gradual
improvement is expected from west to east after morning
fog/cloudiness. This boundary will also bring with it the return
of some wildfire smoke aloft from Alberta. Air quality should
not be affected on Sunday and the only impact will be some milky
skies and perhaps slightly lower afternoon temperatures. Smoke
will remain overhead into the start of next week with some air
quality impacts possible. The concentration of smoke will be
nowhere near what it was about a month ago when parts of the
northeast experienced record low air quality.

By Sunday afternoon, scattered showers and storms will
redevelop in the vicinity of the stalled front and the flooding
risk will continue. Spot amounts of >1 inch are possible on
Sunday, but the greatest threat will be for areas east and north
where WPC has drawn a Moderate Risk of Excessive Rainfall from
NYC northward through New England. The risk in our area
maximizes as a Slight Risk along and east of the Susquehanna
Valley. Mostly sunny skies will build in from west to east by
Sunday evening as highs end up a bit cooler compared to Saturday
in the upper 70s to upper 80s. Unfortunately, dewpoints in the
60s to 70s won't make the relatively cooler temps feel all that
refreshing.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The long term will be more of the same with daily chances for
showers and storms, warm and humid conditions, and nightly
chances for fog. This pattern will continue to pose a threat for
isolated gusty winds and heavy rainfall with any storms, but the
highest threat looks to remain east and northeast of our
forecast area.

The upper-level trough over the northeastern United States that
has been responsible for our unsettled pattern will begin to
retreat northward by midweek. However, by the end of the week,
another trough is progged to establish itself over the
northeastern part of the country.

At the surface, a weak area of high pressure will build into
the region on Wednesday, providing perhaps a very brief respite
from the unsettled weather along with slightly "cooler"
temperatures and more refreshing dewpoints. However, the chc of
SHRA/TSRA will return for Thursday.

An approaching cold front will generate showers and storms
again on Friday, before the frontal passage is expected to
usher in a slightly cooler and drier airmass as we head into
next weekend.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Showers and thunderstorms are developing this evening across
eastern portions of the area along with more showers and storms
moving in from the west. The best chance for heavy rainfall will
be at IPT, MDT, and LNS, though brief restrictions are possible
areawide.

Patchy fog development is possible once again tonight,
especially for the western airfields where skies will clear
just before daybreak Sunday. Storms on Sunday afternoon are
once again possible and should be primarily confined to the
eastern airfields.

Outlook...

Sun...Sct TSRA, mainly east.

Mon-Thu...Sct PM TSRA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 4 AM EDT Sunday for PAZ026>028-035-036-
049>053-056>059-063>066.

&&

SYNOPSIS...Dangelo/Banghoff
NEAR TERM...Jurewicz/Banghoff
SHORT TERM...Dangelo/Banghoff
LONG TERM...Evanego
AVIATION...Banghoff/Bauco
Hazardous weather outlook, Jul 15, 12:59 PM EST, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
159 PM EDT Sat Jul 15 2023

PAZ006-012-018-019-025>028-034>037-045-056-063>065-161800-
Potter-Northern Clinton-Northern Centre-Southern Centre-Blair-
Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-
Southern Clinton-Perry-Cumberland-Adams-York-
159 PM EDT Sat Jul 15 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms with gusty winds are possible from
late this afternoon through tonight. Storms will be capable of
producing heavy rainfall and isolated flooding is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe thunderstorms with gusty winds and heavy rain are
possible on Sunday. The rain may lead to flooding.

Heavy rain is again possible later Monday and Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ041-042-046-049>053-057>059-066-161800-
Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-Lancaster-
159 PM EDT Sat Jul 15 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms with gusty winds are possible from
late this afternoon through tonight. Heavy rain is expected from
some of the thunderstorms and may lead to flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe thunderstorms with gusty winds and heavy rain are
possible on Sunday. The rain may lead to flooding.

Heavy rain and isolated flooding is possible later Monday and Monday
night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-005-010-011-017-024-033-161800-
Warren-McKean-Elk-Cameron-Clearfield-Cambria-Somerset-
159 PM EDT Sat Jul 15 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms with gusty winds are possible from
late this afternoon through tonight. Storms will be capable of
producing heavy rainfall and isolated flooding is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heavy rain and isolated flooding is possible later Monday and Monday
night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jul 15, 5:33 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service State College PA
633 PM EDT Sat Jul 15 2023

PAZ052-053-058-152300-
Columbia PA-Northumberland PA-Schuylkill PA-
633 PM EDT Sat Jul 15 2023

...A STRONG THUNDERSTORM WILL IMPACT WESTERN SCHUYLKILL...
SOUTHEASTERN NORTHUMBERLAND AND SOUTH CENTRAL COLUMBIA COUNTIES
THROUGH 700 PM EDT...

At 632 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kulpmont, moving north at 10 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mount Carmel, Ashland, Tremont, Girardville, Tower City, Lavelle,
Forrestville, Branchdale, Donaldson, Aristes, Fountain Springs,
Heckscherville, Wilburton Number One, Locustdale, Buck Run, Beurys
Lake, Wilburton Number Two, Hegins, Gordon and Ravine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4058 7629 4057 7656 4074 7660 4086 7626
TIME...MOT...LOC 2232Z 177DEG 9KT 4066 7645

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Bauco/Jurewicz
Local storm report, Jul 15, 5:34 PM EST, 1 hour 42 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
634 PM EDT Sat Jul 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     Rain             2 SE Parkville          39.76N 76.94W
07/15/2023  M2.15 inch       York               PA   Trained Spotter

            One hour rainfall measured from the time the
            report was sent.

&&

NPB
Special weather statement, Jul 15, 6:06 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service State College PA
706 PM EDT Sat Jul 15 2023

PAZ051>053-058-152330-
Columbia PA-Northumberland PA-Montour PA-Schuylkill PA-
706 PM EDT Sat Jul 15 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SCHUYLKILL...EAST
CENTRAL NORTHUMBERLAND...MONTOUR AND CENTRAL COLUMBIA COUNTIES
THROUGH 730 PM EDT...

At 706 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kulpmont, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Bloomsburg, Shamokin, Mount Carmel, Danville, Kulpmont, Ashland,
Elysburg, Fairview-Ferndale, Riverside, Catawissa, Marshallton,
Lightstreet, Almedia, Lavelle, Fernville, Mechanicsville, Buckhorn,
Aristes, Numidia and Wilburton Number One.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4073 7659 4114 7672 4117 7637 4075 7634
TIME...MOT...LOC 2306Z 172DEG 20KT 4082 7649

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Bauco/Jurewicz
Special weather statement, Jul 15, 6:30 PM EST, 46 minutes before
Special Weather Statement
National Weather Service State College PA
730 PM EDT Sat Jul 15 2023

PAZ051>053-160000-
Columbia PA-Northumberland PA-Montour PA-
730 PM EDT Sat Jul 15 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL NORTHUMBERLAND...
EASTERN MONTOUR AND CENTRAL COLUMBIA COUNTIES THROUGH 800 PM EDT...

At 729 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bloomsburg, moving north at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Bloomsburg, Danville, Elysburg, Riverside, Catawissa, Lightstreet,
Almedia, Fernville, Mechanicsville, Buckhorn, Numidia, Jerseytown,
Rupert, Slabtown, Mainville, Eyers Grove, Knoebels Grove, Espy,
Millville and Lime Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4082 7638 4082 7662 4111 7664 4111 7634
TIME...MOT...LOC 2329Z 181DEG 17KT 4092 7649

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Banghoff
Special weather statement, Jul 15, 6:43 PM EST, 33 minutes before
Special Weather Statement
National Weather Service State College PA
743 PM EDT Sat Jul 15 2023

PAZ058-160000-
Schuylkill PA-
743 PM EDT Sat Jul 15 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL SCHUYLKILL COUNTY
THROUGH 800 PM EDT...

At 743 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lehighton, moving north at 5 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Snyders.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4070 7581 4069 7584 4069 7588 4081 7589
      4081 7588 4073 7576
TIME...MOT...LOC 2343Z 169DEG 5KT 4075 7582

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Banghoff
Special weather statement, Jul 15, 6:55 PM EST, 21 minutes before
Special Weather Statement
National Weather Service State College PA
755 PM EDT Sat Jul 15 2023

PAZ041-042-046-053-160030-
Columbia PA-Southern Lycoming PA-Sullivan PA-Northern Lycoming PA-
755 PM EDT Sat Jul 15 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LYCOMING...
NORTHWESTERN COLUMBIA AND SOUTHWESTERN SULLIVAN COUNTIES THROUGH 830
PM EDT...

At 755 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bloomsburg, moving north at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Lightstreet, Jerseytown, Rohrsburg, Iola, Eyers Grove, Waller,
Biggertown, Lairdsville, Muncy Valley, Millville, Benton and
Orangeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4103 7640 4102 7655 4138 7673 4140 7637
TIME...MOT...LOC 2355Z 173DEG 25KT 4109 7651

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Banghoff

The radar

The Binghamton radar (KBGM), 114 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
July 15, 7:16 PM EST
Where
Columbia County, 1.14 mi ENE of Talmar
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.236, -76.460

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in the vicinity of Talmar Road near Waller.

Thunderstorm Wind, Lycoming

When
July 15, 7:18 PM EST
Where
Lycoming County, 0.31 mi SE of Unityville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
41.227, -76.516

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across part of PA Route 42 near Unityville.

Thunderstorm Wind, Lycoming

When
July 15, 7:20 PM EST
Where
Lycoming County, 0.55 mi NNW of Richards Grove
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.258, -76.502

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees to the north of Unityville.

Thunderstorm Wind, Fulton

When
July 15, 8:03 PM EST
Where
Fulton County, 0.27 mi SSW of Dott
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.816, -78.181

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across a portion of PA Route 522 near Dott.

Flash Flood, Lycoming

When
July 15, 10:45 PM EST to 11:45 PM EST
Where
Lycoming County, 0.49 mi SSW of Pennsdale to 0.5 mi SSW of Pennsdale
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.244, -76.805

Heavy rain from training thunderstorms led to flash flooding near Pennsdale, with a vehicle becoming stuck in water of unknown depth on Pond Road.

Flash Flood, Lycoming

When
July 15, 11:03 PM EST to July 16, 12:03 AM EST
Where
Lycoming County, 2.37 mi E of Elimsport to 2.69 mi ESE of Elimsport
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.125, -76.975

Heavy rain from training thunderstorms caused flash flooding in Washington Township, with a stretch of Route 44 near Elimsport becoming covered with water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108692, 1108689, 1108694, 1108690, 1107877, 1107880.